Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue and Exercise
Mar 4, 1998

I've been diagnosed with HIV and started triple drug therapy three weeks ago with Epivir, Retrovir(AZT), and Crixivan.

Before this drug regimen, I had some fatigue but I attributed it to my age (64). I was able to exercise and I usually combined jogging for an hour or working out at a gym with light/medium weights for an hour about three times a week.

I thought the HIV drug therapy would diminish any fatigue I had but my doctor says that my increased fatigue since starting these drugs is normal. My fatigue is so bad now that I find exercise almost impossible.

I have always depended on regular exercise to keep up my strength and my mood. But now I cannot keep up either and it really has me concerned. I sleep over twelve hours each day and I can barely do what needs to be done around the house.

Should I expect this fatigue condition to be permanent as long as I continue on the triple drug therapy?

I'm grateful for this forum.

Response from Mr. Molaghan

Hello

Many people experience transient fatigue when beginning antiretroviral therapy although symptoms usually improve within one or two months. Two of the drugs that you are taking (Retrovir and Epivir) can cause anemia. If your hemoglobin level is low as a result of drug induced anemia, you may experience decreased capacity to exercise because your body is not getting enough oxygen delivered to vital cells. Review your complete blood count with your physician. If your hemoglobin and hematocrit are low, you may benefit from treatment with Procrit. Quality of life is extremely important! If your drug regimen is making you feel badly most of the day and your laboratory values show no sign of anemia, it might be wise to consider a different regimen. Good luck. I hope you feel better!


Previous
HIV AND THYROID
Next
Asking about trental and/or tagamet for fatigue

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement